Florida, 2022

Tornado in Florida, October 29, 2022

October 29, 2022 · NWS MOB · 1 event in 1 county or zone

A very localized tornado outbreak Saturday afternoon and evening as an unstable airmass developed over Mobile and Baldwin counties along with the western Florida panhandle ahead of an approaching cold front. Twelve tornadoes were found with 5 in Mobile County, 6 in Baldwin County and 1 tornado in Okaloosa County, FL.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A very localized tornado outbreak Saturday afternoon and evening as an unstable airmass developed over Mobile and Baldwin counties along with the western Florida panhandle ahead of an approaching cold front. Twelve tornadoes were found with 5 in Mobile County, 6 in Baldwin County and 1 tornado in Okaloosa County, FL.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Oct 29, 11:13 AM CST, 22 minutes earlier.

Area forecast discussion, Oct 29, 11:13 AM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1213 PM CDT Sat Oct 29 2022

...New UPDATE...

.MESOSCALE UPDATE...
Issued at 1104 AM CDT Sat Oct 29 2022

Current observations show a surface low over north central Louisiana,
with a cold front extending south into the Gulf by south central
LA, and a warm frontal boundary extending east-southeast into
southeast MS to just along coastal AL. Dewpoints just south of the
warm front range in the upper 60s to low 70s with temps already
climbing into the mid to upper 70s thanks to some cloud breaks
this morning. As the warm front slowly lifts north into SE MS and
SW AL, expecting instability to gradually creep into southeast MS
and SW AL through the evening. The best forcing continues to be
along the frontal boundaries with low level warm advection aiding
in overall lift. This will help to maintain a broken line of
convection along and near the frontal boundaries through the
afternoon and into tonight. Expecting some intensification of
cells as convection moves slowly east into SW AL through this
evening within the warm sector ahead of the cold front. Severe
parameters and soundings support the potential for some supercells
that could produce some isolated damaging wind gusts and also the
possibility of some brief tornadoes given enlarged curved
hodographs. Another concern will be the potential for flooding
given the moist profiles and slow moving convection. JEH/88

&&

.PREV DISCUSSION... /issued 621 AM CDT Sat Oct 29 2022/

..New AVIATION...

AVIATION...
(12Z TAFS)
Issued at 616 AM CDT Sat Oct 29 2022

Isolated to scattered showers and storms are possible this
morning over the western and central portions of the area, then
numerous to widespread showers and storms will advance eastward
across much of the area mainly during the afternoon and overnight
hours. IFR to MVFR ceilings will accompany or be near the showers
and storms. Easterly winds near 10 knots become southeasterly 10
to 15 knots today. /29

PREV DISCUSSION... /issued 516 AM CDT Sat Oct 29 2022/

.New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

NEAR TERM...
(Now through Sunday)
Issued at 301 AM CDT Sat Oct 29 2022

A cutoff upper-level low, currently over the south central US,
will continue progressing eastward throughout the day today. By
tonight and into Sunday, the low will weaken/open up into a trough
as it lifts northward along the Mississippi River Valley. An
associated surface low is also beginning to develop over the
Louisiana/Texas coast. This low will quickly occlude as it follows
the upper system's path across the Mississippi River Valley. As
the low lifts northward, a trailing, weak cold front will slowly
push eastward across the local region by Sunday.

Southwesterly flow aloft is currently in place due to the approach
of the upper system. This is allowing for upper-level moisture to
stream across the area, bringing with it increased cloud cover.
PWATs, however, remain fairly limited at this time (around 0.9 to
1.2 inches), as 00Z soundings from neighboring offices (LIX, BMX,
and JAN) suggest that a stout dry layer remains in place between the
500mb and 850mb levels. Throughout the day today, the dry layer will
begin to erode and deeper moisture (PWATs around 1.6 to 1.9 inches)
will begin advecting into the region. This, in combination with
strong differential divergence, will allow for a N-S oriented,
broken line of showers and storms, to develop and slowly move across
our region. Currently, the line looks to move across our Mississippi
counties during the mid to late afternoon and reaching southwest
Alabama by the evening hours. Latest model guidance suggests that
the line may slow further, or even stall for a few hours once it
enters southwest Alabama (more about this in the hazards section
below). The line, or whatever is left of it, will finally reach our
south central Alabama and western Florida Panhandle counties by
daybreak and exit the region by the late morning/early afternoon.
Rain chances will steadily decrease behind the line as the cold
front passes overhead.

Looking specifically at the Saturday afternoon/evening timeframe for
the western half of our CWA, shear values will be on the increase
as a 35 to 45 knot low-level jet develops over central/northern
Mississippi by the afternoon hours (0-6km bulk shear values around
40 to 50 knots and 0-3km bulk shear values around 30 knots).
These values would support the organization of supercells and/or
bowing segments out ahead, or embedded within, the main line.
Additionally, model guidance suggests that strong veering wind
profiles could lead to favorably curved hodographs, (0-1km SRH
values around 150-250 m2/s2), which could support storm rotation.
The primary factor working against the overall severe threat is
the limited amount of instability. Thick cloud cover across the
area should help limit surface heating and modeled soundings
suggest that lapse rates will remain poor. It should be noted that
in comparison to last night's model runs, instability values have
ticked upward a bit, possibly due to less convective activity out
ahead of the line. At this time, the best instability (MLCAPE
values generally around 500-1000 J/kg, locally up to 1200-1300
J/kg) looks to be over portions of southeast Mississippi and
southwest Alabama during the late afternoon and into the evening
hours. Being that these values coincide with the timing of the
line, along with the favorable shear/helicity values, our
southeast Mississippi counties, along with Washington, Mobile, and
Baldwin counties are currently under a Slight risk of severe
weather. Instability values will decrease further after midnight
(MLCAPE values around 400 to 800 J/kg). With decent shear/helicity
still over the region, cannot rule out an isolated strong or
severe storm lingering into the overnight hours.

Hazards... The primary severe hazards for the Saturday afternoon
through Saturday night timeframe will be damaging winds and a couple
brief tornadoes, although quarter-sized hail cannot be ruled out in
the more intense storms. Heavy rainfall will also possible as this
line slowly pushes across the area, with rainfall amounts generally
around 2 to 3 inches. Locally higher amounts will be possible,
especially if the line stalls and storms train over the same
location for multiple hours. Because of this possibility, WPC has
outlooked portions of our southwest Alabama, along with Escambia
county FL, under a slight risk of excessive rainfall. Areas of
greatest concern for flash flooding would be urban/low-lying/poor
drainage areas in Mobile and Baldwin counties.

As far as other non-convective hazards, a HIGH risk of rip currents
is in effect through Sunday. We will also monitor the need for a
High Surf Advisory for this afternoon and into the overnight
hours. Currently, surf heights look to remain just below criteria
at around 4 feet, however, wave heights of up to 5 feet could be
possible just outside the surf zone. Finally, we are also
monitoring the possibility of minor coastal flooding for early
Sunday morning. Current guidance suggests that water levels should
remain near, or slightly below coastal flood advisory criteria,
however, it should be noted that susceptible low-lying areas along
the northern parts of Mobile Bay could experience some minor
flooding issues. /96

SHORT TERM...
(Sunday night through Monday night)
Issued at 301 AM CDT Sat Oct 29 2022

Will have slight chance to chance pops over the eastern counties
Sunday evening which taper off to dry conditions overnight as a
weak cold front moves through the area. For Monday into Monday
night, a positively tilted upper trof pattern which extends from
the eastern Plains into northwest Mexico splits, with the northern
portion moving into the northeast states while the remainder of
the upper trof moves into the south central states. A surface high
will generally be in place over the southeastern states meanwhile,
and deep layer moisture will be limited, so have continued with a
dry forecast for Monday into Monday night. Lows Sunday night range
from the lower to mid 50s inland to the upper 50s/near 60 at the
coast. Highs on Monday will be in the lower 70s well inland to the
mid 70s elsewhere, potentially reaching the upper 70s in a few
spots. Lows Monday night range from the lower 50s inland to the
mid to upper 50s at the coast. A moderate risk of rip currents
Sunday night will be followed by a low risk for Monday and Monday
night. /29

LONG TERM...
(Tuesday through Friday)
Issued at 301 AM CDT Sat Oct 29 2022

An upper trof over the south central states lifts into the eastern
states through Wednesday followed by upper ridging building over
the region Wednesday night into Thursday. A surface ridge for the
most part remains over the region meanwhile, and there looks to be
just enough moisture return in this overrunning pattern to support
slight chance pops shifting eastward across the area Tuesday night
into Wednesday morning. Dry conditions are otherwise expected to follow
for the remainder of the period as upper ridging continues to
strengthen over the region while a massive upper trof advances
across the western CONUS. /29

MARINE...
Issued at 301 AM CDT Sat Oct 29 2022

A Small Craft Advisory is in effect for the open Gulf water until
5 am tonight with Small Craft Exercise Caution headlines for most
of the remainder of the area. The onshore flow diminishes to a
light to moderate southwesterly flow on Sunday, with no concerns
seen for the remainder of the period. /29

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      64  76  56  77  55  78  58  80 /  90  30   0   0   0  10  20  20
Pensacola   69  77  60  78  58  79  61  80 /  80  70  10   0   0  10  10  20
Destin      71  79  65  78  62  80  65  81 /  50  80  30  10   0  10  10  20
Evergreen   63  74  53  76  51  78  54  78 /  70  70  10   0   0   0  10  10
Waynesboro  60  73  53  72  51  74  54  75 /  80  20   0   0   0  10  20  10
Camden      63  72  53  73  52  74  54  74 /  80  70  10   0   0   0  10  10
Crestview   66  77  58  78  54  80  57  80 /  40  80  20  10   0   0  10  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Sunday afternoon for ALZ265-266.

FL...High Rip Current Risk through Sunday afternoon for FLZ202-204-
     206.

MS...None.
GM...Small Craft Advisory until 5 AM CDT Sunday for GMZ650-655-670-
     675.

&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Oct 29, 11:06 AM CST, 29 minutes before
Special Weather Statement
National Weather Service Mobile AL
1206 PM CDT Sat Oct 29 2022

MSZ075-078-291745-
Stone MS-Perry MS-
1206 PM CDT Sat Oct 29 2022

...A strong thunderstorm will impact portions of southwestern Perry
and western Stone Counties through 1245 PM CDT...

At 1205 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 5 miles northwest of McHenry, or 9 miles
southwest of Wiggins, moving north at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wiggins and Perkinston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3091 8914 3102 8915 3101 8908 3068 8916
      3067 8929 3089 8934 3091 8934
TIME...MOT...LOC 1705Z 183DEG 18KT 3074 8922

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CGAL

The radar

The Eglin Afb radar (KEVX), 67 km away, was scanning. The volume nearest the first event began at 17:33 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Okaloosa

When
October 29, 11:35 AM CST to 11:36 AM CST
Where
Okaloosa County, 2.67 mi SSW of Shalimar to 2.58 mi SSW of Shalimar
Rating
EF0
Path length
0.08 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
30.393, -86.593

A waterspout moved onshore the afternoon of the 30th, tossing and|destroying a large shed based on numerous eyewitness reports and|video. The tornado was rated EF0 with winds up to 85mph. The|tornado dissipated quickly before reaching Highway 98.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyThe tornado archive for Florida, 2022Warnings in Florida, October 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1057369.